SEVERE IMMUNE THROMBOCYTOPENIC PURPURA SECONDARY TO SYNTHETIC CANNABINOID USE
Case Presentation: 46 year old male with history of hypertension on losartan, gastroesophageal reflux disease on omeprazole and history of gout (not on medications) presents to his primary care provider for a new onset skin rash. Examination revealed a non-pruritic, petechial rash on his anterior chest and upper extremities that started 5 days ago. He denied any other prodromal symptoms of cough, sore throat, fever, myalgias or sick contact exposure. Laboratory evaluation revealed a platelet count of 5 x10(9)/L (normal range 150-350 x 10(9)/L). Hemoglobin, white blood cell count and renal function were within normal range. Liver enzymes were mildly elevated with aspartate aminotransferase at 104 U/L (8-43 U/L) and alanine aminotransferase at 154 U/L (7-45 U/L). Peripheral smear revealed no clumping of platelets or schistocytes. Given severe thrombocytopenia and petechial rash he was admitted to the hospital for further work up. Infectious work up including Hepatitis B and C, HIV, Epstein Barr Virus, Cytomegalovirus and SARS COVID 19 were negative. Autoimmune panel for vasculitis revealed weakly positive antinuclear antibody, but normal otherwise. He consumes 6 drinks of alcohol/week along with nightly use of cannabidiol (CBD) oil for sleep. Given progressive petechial rash and severe thrombocytopenia the diagnosis of severe Immune Thrombocytopenic Purpura (ITP) was considered and he was initiated on oral prednisone (1mg/kg/day) and Intravenous Immunoglobulin (IVIG) of 1g/kg/day. Given the critically low platelets, he also received a one-time platelet transfusion. Following initiation of steroids his platelets improved to 56 x10(9)/L on Day 2, 80 x10(9)/L on Day 3 and 148 x10(9)/L on Day 4. On further discussion he mentioned that one week prior to rash initiation, he switched to a new brand of synthetic CBD oil. Given the temporal relationship, this presentation was deemed to be drug induced ITP secondary to synthetic CBD oil use. He was recommended to stop using synthetic CBD oil. He was discharged home with a dose of 60 mg daily of prednisone with close follow up.
Discussion: CBD and tetrahydrocannabinol (THC) are the two common chemical compounds of cannabis. Some CBD compounds are synthetically derived in the laboratory and are not FDA approved, but still used for medicinal purposes. ITP is a diagnosis of exclusion and drug induced ITP secondary to synthetic CBD needs to be in the differential for thrombocytopenia. Only two case reports of ITP related to synthetic CBD use are noted in literature. In both these scenarios, ITP promptly responded to oral prednisone therapy. This could either be an uncommon clinical presentation or more likely an underdiagnosed clinical presentation as cannabinoid use history is not explicitly and accurately obtained by providers or voluntarily shared by patients. Management includes discontinuation of the synthetic CBD product and initiation of oral steroids. This case highlights the need for clinicians to consider synthetic CBD use as a differential for ITP. Given increased CBD use due to legalization, specific questioning about CBD use should be a routine similar to alcohol and tobacco use history. Reporting of these case scenarios will augment medical literature on the possible complications due to synthetic CBD use.
Conclusions: Synthetic CBD use can cause ITP. Recreational and medicinal CBD use needs to be elicited promptly in medical history. Management includes discontinuation of the CBD product and initiation of oral steroids.
To cite this abstract:
CHAVOUR, S; RIZVI, S; KRAUS, J; JOHNSON, J.
SEVERE IMMUNE THROMBOCYTOPENIC PURPURA SECONDARY TO SYNTHETIC CANNABINOID USE.
Can CBD cause Low Platelets?
In a study of pediatric patients with Dravet’s syndrome epilepsy, high doses of a hemp-derived compound with a ratio of CBD:THC of 50:1 caused a mild, transient thrombocytopenia (decreased platelet levels). 1 However, this only occurred if the child was also on Valproate (a form of valproic acid used as an anticonvulsant). The amount of CBD/THC being and the length of the transient thrombocytopenia was not specified but all patients platelet counts returned to normal while in the study and on the therapy. The severity of the thrombocytopenia was mild and caused no symptoms in the patients. The amounts of CBD being given during this study were high, starting at 2mg/kg and increasing weekly to 16mg/kg. This is a very high dose of CBD to be giving to a child. For example, a 44 pound child would start at 20mg twice a day and go up to 320mg twice a day.
The cause of the transient thrombocytopenia is unknown. However, high doses of high CBD/low THC compounds can cause Drug-Drug Interactions (DDI) by interferring with the metabolism of other drugs that are metabolized by the CYP450 enzyme systems in the liver. 2 Valproic acid (VA) is metabolized via the CYP450 system, however, only about 10% of is metabolized via this this route with the majority metabolized via glucouronidation and oxidation in the mitochondria, which is not known to be affected by CBD or THC. 3 VA is known to cause immune thrombocytopenia and the risk of developing it is increased as the blood level of VA increases and when it is administered with other drugs. 4,5 In addition, VA is known to elevate liver enzymes, an indicator of liver damage. (Gaston 2017) Therefore, the mechanism for the transient thrombocytopenia in the above study was very likely the combination of High CBD and VA levels and their concomitant effects. However, synthetic THC has been reported to cause immune thrombocytopenia, so effect of THC in this situation cannot be dismissed completely at this time. 5,6
The incidence of the thrombocytopenia was small and limited to a specific set of patients—all the patients were pediatric, had epilepsy, and were on Valproate. In addition, the thrombocytopenia was transient and resolved and created no symptoms. Therefore, the clinical significance of this occurrence is only academic at this time.
High doses of a high CBD/low THC compound may cause transient thrombocytopenia in pediatric patients with Dravet’s syndrome who are also on Valproate and is probably due to the combination of the effects of high CBD and VA levels. There is no credible evidence of thrombocytopenia occurring in another situations with CBD isolate or with high CBD/low THC compounds given in high or low doses.